Atripla or Truvada/Kaletra for lipo concerns
May 25, 2009
I have beginings of lipoatrophy and am very upset. My doc briefly mentioned Atripla or Truvada/Kaletra instead of what I'm on: Combivir/Sustiva. Which one is better for fat? I feel compelled to take aggressive action against this problem. Have u ever heard of topical treatments for this condition, like say applying Shea Butter daily to affected areas?
Response from Dr. Young
Hello and thanks for your post.
First off, topical treatments, like shea butter won't do anything for facial fat loss.
As for your HIV medications, you should know that not all that is lipoatrophy is associated with just medications. So while switching meds may help reverse the medication-associated risk, it won't help other risk factors (like duration of HIV infection, lowest ever CD4 count, age, race, etc). The AZT part of Combivir is associated lipoatrophy and a switch in medication away from AZT should certainly decrease risk of further loss and may help reverse things. So, a switch from Combivir to tenofovir/FTC (Truvada or 2/3rds of Atripla) should help.
As for the efavirenz (Sustiva, Stocrin, part of Atripla) vs lopinavir/ritonavir (Kaletra), one large ACTG study called 5142 showed that persons initiating HIV treatment with the boosted PI (Kaletra) were significantly less likely to develop fat loss than those who initiated with efavirenz. This study result remains somewhat controversial and not confirmed by other studies, but in my opinion, under reported.
How this would work for someone already receiving treatment is unclear, but it seems like a reasonable extension to suggest that switching to Truvada+Kaletra would give you the best chance at minimizing any further lipodystrophy. One last point; Kaletra's days are numbered in many clinics-- replaced by better tolerated (and perhaps more potent) ritonavir-boosted combinations, such as atazanavir (Reyataz), fosamprenavir (Lexiva, Telzir) or darunavir (Prezista). The relative effects of lipo with these PIs and efavirenz has not been well studied, but I often assume that what goes for Kaletra goes for the others.
I hope this is helpful, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.